Alert archive / Georgia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 160, NWS Jacksonville, FL

October 8, 20215 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 8, 2021, 7:53 AM EDT for 5 counties in Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 7:53 AM EDT (11:53 UTC)
Expired
Oct 8, 2021, 8:45 AM EDT
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appling County, GA, Atkinson County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 66 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS52 KJAX 081153
SVRJAX
GAC001-003-005-069-161-081245-
/O.NEW.KJAX.SV.W.0160.211008T1153Z-211008T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
753 AM EDT Fri Oct 8 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Coffee County in southeastern Georgia...
  Northern Atkinson County in southeastern Georgia...
  Bacon County in southeastern Georgia...
  Southeastern Jeff Davis County in southeastern Georgia...
  Central Appling County in southeastern Georgia...

* Until 845 AM EDT.

* At 753 AM EDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of West Green to 6 miles
  northeast of Alapaha, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglas, Baxley, Alma, Willacoochee, Nicholls and West Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3147 8314 3147 8312 3149 8310 3180 8251
      3178 8227 3165 8217 3147 8255 3147 8263
      3142 8263 3133 8281 3133 8306 3135 8308
      3136 8310 3139 8311 3140 8314 3143 8314
      3146 8315
TIME...MOT...LOC 1153Z 270DEG 26KT 3167 8258 3142 8312 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SHASHY
1 follow-up statement
133 
WWUS52 KJAX 081230
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
830 AM EDT Fri Oct 8 2021

GAC161-081239-
/O.CAN.KJAX.SV.W.0160.000000T0000Z-211008T1245Z/
Jeff Davis GA-
830 AM EDT Fri Oct 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFF DAVIS COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3146 8313 3153 8285 3168 8251 3180 8247
      3178 8227 3165 8217 3147 8255 3147 8263
      3142 8263 3133 8281 3133 8306 3139 8311
      3140 8313 3145 8314
TIME...MOT...LOC 1229Z 313DEG 3KT 3170 8234 3135 8302 

$$

GAC001-003-005-069-081245-
/O.CON.KJAX.SV.W.0160.000000T0000Z-211008T1245Z/
Coffee GA-Atkinson GA-Bacon GA-Appling GA-
830 AM EDT Fri Oct 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR SOUTHERN COFFEE...NORTHERN ATKINSON...NORTHWESTERN BACON AND
CENTRAL APPLING COUNTIES...

At 829 AM EDT, severe thunderstorms were located along a line
extending from near Baxley to near Willacoochee, and are nearly
stationary.
 
HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Douglas, Baxley, Alma, Willacoochee and Nicholls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3146 8313 3153 8285 3168 8251 3180 8247
      3178 8227 3165 8217 3147 8255 3147 8263
      3142 8263 3133 8281 3133 8306 3139 8311
      3140 8313 3145 8314
TIME...MOT...LOC 1229Z 313DEG 3KT 3170 8234 3135 8302 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 7:45 AM EDT, 8 minutes earlier.

Area forecast discussion, Oct 8, 7:45 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
745 AM EDT Fri Oct 8 2021

.AVIATION...
[Through 12Z Saturday]

Much more active day than on Thursday. Currently some LIFR around
GNV but should end in the next couple of hours. Frontal wave
moves along the frontal boundary and pushes convection into
southeast GA by the late morning hours 15-21Z, and the northeast
FL TAF sites by the afternoon hours 17-00Z with predominant MVFR
CIGS and SHRA with VCTS, and have included TEMPO groups to account
for heavy t'storm activity with mainly MVFR VSBYS/CIGS and gusty
winds, but IFR conditions not out of the question, but for now
will leave as MVFR. Current model suite does kick showers/storms
into the Atlc waters during the evening hours in the 00-06Z time
frame and for now have shown some improving conds with higher MVFR
CIGS and back to VCSH for weather coverage.

&&

.PREV DISCUSSION [303 AM EDT]...

.NEAR TERM [Through Tonight]...

Warm and humid conditions will continue today as low pressure
develops along stalled frontal boundary over South Georgia this
morning and tracks slowly East-Southeast towards the Atlantic
Coastal Waters just off SE GA coast and Brunswick by this evening,
then lastly towards the East-Northeast and into the Western Atlc
by late tonight. While the surface low reflection will be
relatively weak, the mid and upper level shortwave energy passing
just north of the region will enhance lift and divergence aloft
and expect numerous to widespread showers to break out this
morning across inland SE GA and then spread towards coastal SE GA
and most of NE FL during the afternoon hours. A combination of
these features aloft, just enough diurnal heating to push Max
temps into the 80s and Precipitable Water Amounts (PWATs) around 2
inches will combine to produce intense embedded storms ahead of
the trailing cold frontal boundary. These will contain gusty winds
and heavy rainfall, with isolated severe storms with damaging
winds and hail, along with a few storms with some low level
rotation and an isolated tornado cannot be ruled out, especially
as the activity reaches a weak East Coast sea breeze front that
will have pushed into to the I-95 corridor. In addition to the
isolated severe potential, the slow movement of the storms could
present some localized flash flood potential along the urban areas
of the I-95 corridor. This storm activity will continue into the
early evening hours until the low pressure pushes offshore and the
trailing frontal boundary makes it to the Atlantic Coast during
the overnight hours with rainfall chances slowly decreasing
through the night as low level winds shift to the Northwest behind
the frontal boundary. Low temps should be able to fall into the
mid/upper 60s for SE GA and upper 60s/lower 70s for NE FL. As the
rainfall ends, and some partial clearing takes place after
midnight over inland areas, expect patchy dense fog formation with
the potential for widespread dense fog in some locations by
sunrise Saturday morning and Dense Fog Advisories may be required.

.SHORT TERM [Saturday Through Sunday Night]...

Drier air and northerly flow will build in over the region the
weekend as ridging amplifies over the northeastern US. PWAT values
with measured amounts ranging between 1.15 and 1.5 inches will
result in a dramatic reduction in convection for the weekend, with
the highest likelihood for isolated to scattered showers occurring
in conjunction with diurnal heating. Northerly surface winds will
result in the afternoon sea breeze reaching inland to near the
I-95 corridor. Daily high temperatures will primarily range within
the lower to mid 80s with overnight low temperatures dropping down
into the mid 60s for inland areas and in the upper 60s and lower
70s along the coastline.

.LONG TERM [Monday Through Thursday]...

North-northeasterly flow associated with mostly dry air will
gradually become more easterly over the course of next week as
the center of high pressure rotation moves to the northeast across
northern Georgia, with showers expected to develop with daytime
heating primarily along the coast and into north central Florida.
Temperatures will experience a mild warming trend towards the end
of the week with temps rising above the seasonal average.

.MARINE...

Generally variable winds 5-10 knots today as weak low pressure
develops on stationary frontal boundary just north of the waters
and then pushes into the waters this evening and then northeast
late tonight pulling a cold front through the waters with winds
becoming north 10-15 knots for the weekend, then as high pressure
builds north of the waters winds become northeast early next week.
Strong to severe storms can be expected to push into the waters
this afternoon and will continue through the evening hours with
strong winds, small hail, frequent lightning and heavy rainfall.

Rip Currents: Moderate risk of rip currents continues today with
surf/breakers in the 2-4 ft range and elevated water levels
expected during times of high tide through the weekend.

.HYDROLOGY...

Pockets of heavy rainfall in strong to severe storm activity today
will lead to a localized flash flood threat, mainly in urban
areas along the I-95 corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  83  65  82  63  82 /  70  40  20   0  10
SSI  82  69  82  68  82 /  90  50  40  10  20
JAX  86  68  84  67  84 /  90  50  30  10  20
SGJ  85  69  84  70  83 /  90  70  40  20  30
GNV  87  68  84  65  84 /  80  60  30   0  20
OCF  87  69  86  67  86 /  90  50  30   0  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Oct 8, 6:27 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
627 AM EDT Fri Oct 8 2021

GAZ132-133-081115-
Coffee GA-Jeff Davis GA-
627 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northern Coffee and
western Jeff Davis Counties through 715 AM EDT...

At 627 AM EDT, Doppler radar was tracking a strong thunderstorm near
Ambrose, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broxton, Ambrose, Pridgen, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 8272 3155 8307 3161 8306 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8289 3178 8287 3182 8284
      3181 8282 3184 8278 3185 8279 3186 8276
      3190 8270 3191 8266
TIME...MOT...LOC 1027Z 243DEG 19KT 3164 8309

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Oct 8, 7:23 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
723 AM EDT Fri Oct 8 2021

GAZ133-135-081215-
Appling GA-Jeff Davis GA-
723 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northeastern Jeff
Davis and northwestern Appling Counties through 815 AM EDT...

At 723 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hazlehurst, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hazlehurst, Graham, Plant Hatch and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3195 8241 3196 8240 3195 8239 3196 8238
      3194 8238 3193 8232 3194 8231 3195 8231
      3193 8230 3194 8228 3184 8223 3178 8256
      3193 8263 3194 8259 3196 8256 3195 8249
      3195 8248 3196 8249 3196 8250 3197 8248
TIME...MOT...LOC 1123Z 244DEG 14KT 3189 8253

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Oct 8, 7:37 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
737 AM EDT Fri Oct 8 2021

GAZ132-081200-
Coffee GA-
737 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southern Coffee
County through 800 AM EDT...

At 737 AM EDT, Doppler radar was tracking a strong showers and
thunderstorms 7 miles north of Willacoochee, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3147 8314 3147 8312 3148 8311 3161 8272
      3144 8271 3141 8296 3142 8296 3142 8314
TIME...MOT...LOC 1137Z 257DEG 15KT 3145 8306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:27 AM EDTSpecial Weather StatementJAXCoffee48 min
Oct 8, 6:46 AM EDTSevere Thunderstorm WarningJAXCoffee29 min
Oct 8, 7:15 AM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis60 min
Oct 8, 7:23 AM EDTSpecial Weather StatementJAXAppling52 min
Oct 8, 7:37 AM EDTSpecial Weather StatementJAXCoffee23 min
Oct 8, 7:58 AM EDTAreal Flood WarningJAXCoffee, Jeff Davis3 hr
Oct 8, 8:41 AM EDTSpecial Weather StatementJAXBacon34 min
Oct 8, 8:46 AM EDTSevere Thunderstorm WarningJAXAppling, Wayne44 min
Oct 8, 8:49 AM EDTSpecial Weather StatementJAXAtkinson, Bacon, Pierce26 min
Oct 8, 9:18 AM EDTSpecial Weather StatementJAXAtkinson, Bacon, Pierce57 min
Oct 8, 9:19 AM EDTSpecial Weather StatementJAXWayne56 min
Oct 8, 9:41 AM EDTSpecial Weather StatementJAXBrantley, Pierce, Wayne34 min
Oct 8, 10:15 AM EDTSpecial Weather StatementJAXBrantley, Glynn, Wayne30 min
Oct 8, 10:26 AM EDTSpecial Weather StatementJAXClinch, Echols, Ware49 min
Oct 8, 10:41 AM EDTSpecial Weather StatementJAXGlynn49 min
Oct 8, 10:44 AM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn, Wayne31 min
Oct 8, 10:57 AM EDTSpecial Weather StatementJAXCharlton33 min
Oct 8, 11:24 AM EDTSpecial Weather StatementJAXCamden36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.